U.K. issues statement on radiation-induced skin reactions

2018 11 14 23 24 9873 Radiation Therapy Suite 400

The U.K. Society of Radiographers (SoR) has highlighted a position statement about how radiation-induced skin reactions can present across different skin tones.

Research shows people with ethnic backgrounds may develop more severe reactions than others, which can be traumatic and cause distress for patients. Research also shows that confidence drops in radiographers when assessing, managing, and teaching such reactions between lighter and darker skin tones, according to a press release distributed by SoR on 11 August.

The SoR said it hopes health inequality for patients undergoing radiotherapy treatment can be addressed through education. This includes better identifying erythema in patients. Research shows that on less pigmented skin tones, erythema can present as redness, but on darker, highly pigmented skin tones, this can present as subtle darkening within the affected area or texture changes to the skin, the SoR release explained.

The SoR also drew attention to a special interest group on this subject that aims to provide healthcare practitioners a platform to discuss and share radiation-induced skin reaction assessment, management, and teaching information to better support all patients undergoing radiotherapy treatment. The group is being established by Naman Julka-Anderson and Samaneh Shoraka, with Lyna Butt co-chairing as a patient representative to lead on public and patient involvement.

Page 1 of 1240
Next Page